Dry lips from Accutane is a very common side effect. In fact, this is one of the most common side effects that patients experience when taking Accutane or its generic form called isotretinoin. Essentially everyone who takes Accutane develops very dry lips. In fact, if a patient doesn’t complain of dryness of the lips, then the acne doctor has to wonder if the patient is taking Accutane at the right dose. Or, a patient may be taking Accutane but it may not be getting absorbed into the body efficiently. For example, if Accutane is taken on an empty stomach, the amount that is actually absorbed into the body can be much less than if it was taken with food. Some acne drrmatologists recommend taking Accutane together with a spoonful of peanut butter. This can help Accutane get absorbed better.
In an attempt to address the poor absorption of Accuatne, a new form of Accutane called Absorica that is now available. Absorica is for,ulated to be absorbed better than the old form. Absorica is so well absorbed that it doesn’t have to be taken together with food. This is very useful as most patients often take their pills without food. Some acne dermatologists have switched entirely to Absorica as their first choice when prescribing Accutane. One problem with this is that not all insurance plans will cover this new medication. at the Advanced Wcne Instititute, we try to help patients who need Absorica by providing specual coupons from the manufacturer that makes the cost very affordable.
Back to dry lips from Accutane. It’s usually not a major side effect and is only a minor inconvenience. However, some patients can have a very severe dryness that can be painful and very uncomfortable. Sometimes, the discomfort can cause the acne doctor to decrease the dose of Accutane in order to reduce the severity of the dryness. Under normal circumstances, patients on Accutane are advised to apply lip balm and Vaseline as often as needed in order to alleviate the problem. Usually this is all that’s needed to maintain comfort. The dryness almost always goes away after stopping Accutane treatment and is tolerated well by most patients.
This content is only available to membership level “Patients and Consumers”